Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 185, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2018, 5:11 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 5:11 PM CDT (22:11 UTC)
- Expired
- Aug 16, 2018, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mercer County, MO, Putnam County, MO
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
644
WUUS53 KEAX 162211
SVREAX
MOC129-171-162245-
/O.NEW.KEAX.SV.W.0185.180816T2211Z-180816T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT THU AUG 16 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Western Putnam County in north central Missouri...
Northeastern Mercer County in north central Missouri...
* Until 545 PM CDT.
* At 511 PM CDT, a severe thunderstorm was located 9 miles southeast
of Mercer, or 19 miles west of Unionville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lucerne and Powersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 9306 4039 9348 4054 9351 4058 9333
4058 9312
TIME...MOT...LOC 2211Z 257DEG 14KT 4045 9337
HAIL...1.00IN
WIND...60MPH
$$
Laflin1 follow-up statement
090
WWUS53 KEAX 162240
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
540 PM CDT THU AUG 16 2018
MOC129-171-162250-
/O.EXP.KEAX.SV.W.0185.000000T0000Z-180816T2245Z/
Putnam MO-Mercer MO-
540 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PUTNAM AND
NORTHEASTERN MERCER COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 4039 9306 4039 9348 4054 9351 4058 9333
4058 9312
TIME...MOT...LOC 2240Z 257DEG 14KT 4047 9324
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:54 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 16, 2:54 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 254 PM CDT Thu Aug 16 2018 .Discussion... Issued at 252 PM CDT THU AUG 16 2018 A closed upper level low and shortwave trough will interact with a E- W oriented surface convergence this afternoon over eastern KS and western MO to create an active 6 to 12 hours this evening into the overnight hours. The low level forcing will be relatively weak along this boundary, but the upper level dynamics coupled with 2000-2500 J/kg of MLCAPE appear to be strong enough to initiate convection along the boundary just before sunset. CAMs indicate discrete cells to form initially quickly changing to a more multicellular mode and possibly linear mode along this boundary after 1-2 hours. The initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0- 6km bulk shear, and mid-level lapses rates of 7 C/km which could lead to isolated supercell development just to the NW of the KC Metro area around 6-7pm. The high LCL heights and lack of low level shear should keep the tornadic threat low, but damaging winds and large hail will definitely be on the table for the initial development. As the storms become more multicellular the threat for supercells will decrease with winds and heavy rain/flooding will become the main threat. If a large enough cold pool develops this may become more linear and MCS like, changing the main threat to damaging winds going into the overnight hours. The complex of storms will be progressive, but with PWAT values near 2" there could be some areas that get a quick 1" of precip creating possible localized flooding. It would be a good idea to stay weather aware in the KC Metro area between 7 and midnight, especially for any outdoor events that may be going on during that timeframe. The MO State Fair will be another vulnerable population with many tents and campers being susceptible for high winds. The main timing for the fair to be impacted would be between 9pm through 4am. Overall QPF will be between 0.25 and 1" with some areas getting higher amounts if they get a few storms to train over their area. The majority of this precip will fall south of the Missouri river and unfortunately miss a large chunk of our drought regions. The frontal boundary will stall south of the CWA Friday and into the weekend, keeping almost all precip chances to our south. There may be a couple showers to form up over central MO, but soundings indicate a mostly capped environment through the weekend as upper level ridging and surface high pressure build into the region. Temperatures will decrease slightly this weekend, but the main difference will be lower dewpoints which will make it feel a little less humid than today. A deep upper level shortwave trough will move into the central plains Sunday quickly developing a surface low that will track through our area late Sunday into Monday. Guidance still indicates some uncertainty to the exact placement of the low, but overall they all indicate strong mid level accent over northern Missouri and southern Iowa which could lead to some much needed rainfall overnight. An initial look at stability shows only weak MLCAPE values, but PWAT values near 2" will help keep these storms very efficient rain makers. By Tuesday morning most of the system will be east of our area with high pressure and a cooler air mass starting to work its way into the region. This cooler air will lead to high temperatures in the upper 70s to lower 80s with much lower humidity for the middle part of next week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1222 PM CDT THU AUG 16 2018 The main challenge for this period will be the timing and intensity of thunderstorms as they form in the evening along a weak cold frontal boundary. The initial storms will form up near KSTJ just before sunset then move to the SE throughout the evening, finally moving off to the south around midnight. Some of these storms could be strong to severe so there may be times that winds will be above 30kts and visibility may be reduced to MVFR to IFR when storms are on station. As this front moves south the clouds will clear out quickly allowing temperatures drop and potentially cause fog issues around sunrise. The further north the greater for fog potential as more time for cooling will occur. The wet ground from the storms will also play into fog intensity, so IFR/LIFR up further north near KSTJ and MVFR down towards the KC Metro is the most likely scenario. This fog will burn off quickly with chance of a MVFR ceiling for an hour or two before it becomes VFR in the late morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, Aug 16, 5:31 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 531 AM CDT Thu Aug 16 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 531 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Patchy fog this morning. This evening, thunderstorms are likely, though the severe threat looks minimal and is limited to strong winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another chance for thunderstorms will move across the region Sunday afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 16, 3:53 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 353 PM CDT THU AUG 16 2018 KSZ057-162130- Miami KS- 353 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI COUNTY UNTIL 430 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over Baldwin City, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Miami County. This includes Interstate 35 in Kansas between mile markers 200 and 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3852 9507 3874 9505 3874 9491 3851 9504 TIME...MOT...LOC 2053Z 288DEG 28KT 3874 9521 Laflin
Special weather statement, Aug 16, 4:34 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 434 PM CDT THU AUG 16 2018 MOZ006-007-016-162215- Putnam MO-Mercer MO-Sullivan MO- 434 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 515 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over Princeton, or 23 miles north of Trenton, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Princeton, Mercer, Newtown, Lucerne, Harris, Powersville and Mill Grove. LAT...LON 4026 9313 4027 9364 4052 9367 4057 9313 TIME...MOT...LOC 2133Z 266DEG 24KT 4041 9354 Laflin
Local storm report, Aug 16, 4:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 WSW HILLSDALE 38.64N 94.91W
08/16/2018 E1.25 INCH MIAMI KS PUBLIC
&&Local storm report, Aug 16, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 S LOUISBURG 38.55N 94.67W
08/16/2018 M1.00 INCH MIAMI KS TRAINED SPOTTER
&&
WWOThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 48 min |
| Aug 16, 4:34 PM CDT | Special Weather Statement | EAX | Mercer | 41 min |
| Aug 16, 4:46 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 29 min |
| Aug 16, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 14 min |
| Aug 16, 5:22 PM CDT | Special Weather Statement | EAX | Clay | 23 min |
| Aug 16, 5:36 PM CDT | Special Weather Statement | EAX | Adair | 39 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
| Aug 16, 6:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 26 min |
| Aug 16, 6:27 PM CDT | Special Weather Statement | EAX | Bates | 48 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 36 min |
| Aug 16, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.